SpringerOpen Newsletter

Receive periodic news and updates relating to SpringerOpen.

Open Access Open Badges Research Article

Entire Solutions for a Quasilinear Problem in the Presence of Sublinear and Super-Linear Terms

CA Santos

Author Affiliations

Department of Mathematics, University of Brasília, 70910–900 Brasília, DF, Brazil

Boundary Value Problems 2009, 2009:845946  doi:10.1155/2009/845946

The electronic version of this article is the complete one and can be found online at: http://www.boundaryvalueproblems.com/content/2009/1/845946

Received:31 May 2009
Revisions received:13 August 2009
Accepted:2 October 2009
Published:13 October 2009

© 2009 The Author(s)

This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

We establish new results concerning existence and asymptotic behavior of entire, positive, and bounded solutions which converge to zero at infinite for the quasilinear equation where are suitable functions and are not identically zero continuous functions. We show that there exists at least one solution for the above-mentioned problem for each for some . Penalty arguments, variational principles, lower-upper solutions, and an approximation procedure will be explored.

1. Introduction

In this paper we establish new results concerning existence and behavior at infinity of solutions for the nonlinear quasilinear problem


where , with , denotes the -Laplacian operator; and are continuous functions not identically zero and is a real parameter.

A solution of (1.1) is meant as a positive function with as and


The class of problems (1.1) appears in many nonlinear phenomena, for instance, in the theory of quasiregular and quasiconformal mappings [13], in the generalized reaction-diffusion theory [4], in the turbulent flow of a gas in porous medium and in the non-Newtonian fluid theory [5]. In the non-Newtonian fluid theory, the quantity is the characteristic of the medium. If , the fluids are called pseudoplastics; if Newtonian and if the fluids are called dilatants.

It follows by the nonnegativity of functions of parameter and a strong maximum principle that all non-negative and nontrivial solutions of (1.1) must be strictly positive (see Serrin and Zou [6]). So, again of [6], it follows that (1.1) admits one solution if and only if .

The main objective of this paper is to improve the principal result of Yang and Xu [7] and to complement other works (see, e.g., [820] and references therein) for more general nonlinearities in the terms and which include the cases considered by them.

The principal theorem in [7] considered, in problem (1.1), and with . Another important fact is that, in our result, we consider different coefficients, while in [7] problem (1.1) was studied with .

In order to establish our results some notations will be introduced. We set


Additionally, we consider



() (i)


Concerning the coefficients and ,

() (i)


Our results will be established below under the hypothesis .

Theorem 1.1.

Consider , then there exists one such that for each there exists at least one solution of problem (1.1). Moreover,


for some constant . If additionally


then there is a positive constant such that


Remark 1.2.

If we assume (1.5) with , , where , then (1.6) becomes


In the sequel, we will establish some results concerning to quasilinear problems which are relevant in itself and will play a key role in the proof of Theorem 1.1.

We begin with the problem of finding classical solutions for the differential inequality


Our result is.

Theorem 1.3.

Consider , then there exists one such that problem (1.8) admits, for each , at least one radially symmetric solution , for some . Moreover, if in additionally one assumes (1.5), then there is a positive constant such that


Remark 1.4.

Theorems 1.1 and 1.3 are still true with if () hypothesis is replaced by

In fact, () implies (), if . (see sketch of the proof in the appendix).

Remark 1.5.

In Theorem 1.3, it is not necessary to assume that and are continuous up to . It is sufficient to know that are continuous. This includes terms singular in .

The next result improves one result of Goncalves and Santos [21] because it guarantees the existence of radially symmetric solutions in for the problem


where , are continuous and suitable functions and is the ball in centered in the origin with radius .

Theorem 1.6.

Assume where , with , is continuous. Suppose that satisfies ( and additionally


then (1.10) admits at least one radially symmetric solution . Besides this, and satisfies


The proof of principal theorem (Theorem 1.1) relies mainly on the technics of lower and upper solutions. First, we will prove Theorem 1.3 by defining several auxiliary functions until we get appropriate conditions to define one positive number and a particular upper solution of (1.1) for each .

After this, we will prove Theorem 1.6, motivated by arguments in [21], which will permit us to get a lower solution for (1.1). Finally, we will obtain a solution of (1.1) applying the lemma below due to Yin and Yang [22].

Lemma 1.7.

Suppose that is defined on and is locally Hölder continuous (with ) in . Assume also that there exist functions such that


and is locally Lipschitz continuous in on the set


Then there exists with satisfying


In the two next sections we will prove Theorems 1.3 and 1.6.

2. Proof of Theorem (1.4)

First, inspired by Zhang [20] and Santos [16], we will define functions and by


So, for each , let given by




It is easy to check that


and, as a consequence,


Moreover, it is also easy to verify.

Lemma 2.1.

Suppose that and hold. Then, for each ,







By Lemma 2.1(iii), (iv), and (2.2), the function , given by


is well defined and continuous. Again, by using Lemma 2.1(i) and (ii),


Besides this, , for each , and using Lemma 2.1, it follows that satisfies, for each , the following.

Lemma 2.2.

Suppose that and hold. Then, for each ,





And, in relation to , we have the folowing.

Lemma 2.3.

Suppose that and hold. Then, for each ,



Finally, we will define, for each , , by


So, is a continuous function and we have (see proof in the appendix).

Lemma 2.4.

Suppose that and hold. Then,






By Lemma 2.4(ii), there exists a such that , where by either () or (), we have


So, by Lemma 2.4(v), there exists a such that . That is,


Let by


where , is given by where is the unique positive and radially symmetric solution of problem


More specifically, by DiBenedetto [23], , for some . In fact, satisfies


So, by (2.10), (2.11), and (2.13), we have for each ,


Hence, after some pattern calculations, we show that there is a such that and


As consequences of (2.9), (2.13) and (2.15), we have and


and hence, by Lemma 2.2 (i), (2.7) and , we obtain


that is, by using (2.2), we have


In particular, making , we get from (2.15), Lemma 2.2(i) and that and satisfies (1.8), for each . That is, is an upper solution to (1.1).

To prove (1.9), first we observe, using Lemma 2.2(i) and (2.15), that


So, by definition of , and hypothesis (1.5), we have




Recalling that and using (1.5) again, we obtain


Thus by (2.9), (2.13), and , there is one positive constant such that (1.9) holds. This ends the proof of Theorem 1.3.

3. Proof of Theorem (1.5)

To prove Theorem (1.5), we will first show the existence of a solution, say , for each for the auxiliary problem


where In next, to get a solution for problem (1.10), we will use a limit process in .

For this purpose, we observe that


(ii), by () and by (1.11), it follows that

(iii) is non-increasing, for each

By items (i)–(iii) above, and fulfill the assumptions of Theorem  1.3 in [21]. Thus (3.1) admits one solution , for each Moreover, with satisfying


Adapting the arguments of the proof of Theorem  1.3 in [21], we show


where is the positive first eigenfunction of problem


and , independent of , is chosen (using ()) such that


with denoting the first eigenvalue of problem (3.4) associated to the .

Hence, by (3.3),


Using (), (3.3), the above convergence and Lebesgue's theorem, we have, making in (3.2), that


So, making , after some calculations, we obtain that . This completes the proof of Theorem 1.6.

4. Proof of Main Result: Theorem 1.1

To complete the proof of Theorem 1.1, we will first obtain a classical and positive lower solution for problem (1.1), say , such that , where is given by Theorem 1.3. After this, the existence of a solution for the problem (1.1) will be obtained applying Lemma 1.7.

To get a lower solution for (1.1), we will proceed with a limit process in , where is a classical solution of problem (1.10) (given by Theorem 1.6) with , is a suitable function and for and is such that in .



Thus, it is easy to check the following lemma.

Lemma 4.1.

Suppose that and hold. Then,


(ii) is non-increasing,

(iii) and

Hence, Lemma 4.1 shows that fulfills all assumptions of Theorem 1.6. Thus, for each such that there exists one with and satisfying




Consider extended on by . We claim that


Indeed, first we observe that satisfies Lemma 4.1(ii). So, with similar arguments to those of [21], we show .

To prove , first we will prove that . In fact, if for some , then there is one such that


because and with as .

So, using Lemma A.1 (see the appendix) with , and , we obtain


and from Lemma 4.1(i),


As a consequence of the contradiction hypothesis and the definition of , we get


Recalling that , it follows that




However, this is impossible. To end the proof of claim (4.4), we will suppose that there exist an and such that . Hence, there are with such that , and for all .

Following the same above arguments, we obtain


This is impossible again. Thus, we completed the proof of claim (4.4). Setting


it follows by claim (4.4) that


Moreover, making in (4.3), we use Lebesgue's theorem that


Hence, after some calculations, we obtain and setting it follows, by DiBenedetto [23], that for some . Recalling that and using Lemma 4.1(i), it follows that is a lower solution of (1.1) with


So, by Lemma 1.7, we conclude that problem (1.1) admits a solution. Besides this, the inequality (1.4) is a consequence of a result in [6]. This completes the proof of Theorem 1.1.


This research was supported by FEMAT-DF, DPP-UnB.


  1. Mikljukov, VM: Asymptotic properties of subsolutions of quasilinear equations of elliptic type and mappings with bounded distortion. Matematicheskiĭ Sbornik. Novaya Seriya. 111(1), 42–66 (1980)

  2. Reshetnyak, YuG: Index boundedness condition for mappings with bounded distortion. Siberian Mathematical Journal. 9(2), 281–285 (1968). Publisher Full Text OpenURL

  3. Uhlenbeck, K: Regularity for a class of non-linear elliptic systems. Acta Mathematica. 138(3-4), 219–240 (1977)

  4. Herrero, MA, Vázquez, JL: On the propagation properties of a nonlinear degenerate parabolic equation. Communications in Partial Differential Equations. 7(12), 1381–1402 (1982). Publisher Full Text OpenURL

  5. Esteban, JR, Vázquez, JL: On the equation of turbulent filtration in one-dimensional porous media. Nonlinear Analysis: Theory, Methods & Applications. 10(11), 1303–1325 (1986). PubMed Abstract | Publisher Full Text OpenURL

  6. Serrin, J, Zou, H: Cauchy-Liouville and universal boundedness theorems for quasilinear elliptic equations and inequalities. Acta Mathematica. 189(1), 79–142 (2002). Publisher Full Text OpenURL

  7. Yang, Z, Xu, B: Entire bounded solutions for a class of quasilinear elliptic equations. Boundary Value Problems. 2007, (2007)

  8. Ambrosetti, A, Brezis, H, Cerami, G: Combined effects of concave and convex nonlinearities in some elliptic problems. Journal of Functional Analysis. 122(2), 519–543 (1994). Publisher Full Text OpenURL

  9. Bartsch, T, Willem, M: On an elliptic equation with concave and convex nonlinearities. Proceedings of the American Mathematical Society. 123(11), 3555–3561 (1995). Publisher Full Text OpenURL

  10. Brezis, H, Kamin, S: Sublinear elliptic equations in . Manuscripta Mathematica. 74(1), 87–106 (1992). Publisher Full Text OpenURL

  11. Brezis, H, Oswald, L: Remarks on sublinear elliptic equations. Nonlinear Analysis: Theory, Methods & Applications. 10(1), 55–64 (1986). PubMed Abstract | Publisher Full Text OpenURL

  12. Lair, AV, Shaker, AW: Entire solution of a singular semilinear elliptic problem. Journal of Mathematical Analysis and Applications. 200(2), 498–505 (1996). Publisher Full Text OpenURL

  13. Lair, AV, Shaker, AW: Classical and weak solutions of a singular semilinear elliptic problem. Journal of Mathematical Analysis and Applications. 211(2), 371–385 (1997). Publisher Full Text OpenURL

  14. Goncalves, JV, Melo, AL, Santos, CA: On existence of -ground states for singular elliptic equations in the presence of a strongly nonlinear term. Advanced Nonlinear Studies. 7(3), 475–490 (2007)

  15. Goncalves, JV, Santos, CA: Existence and asymptotic behavior of non-radially symmetric ground states of semilinear singular elliptic equations. Nonlinear Analysis: Theory, Methods & Applications. 65(4), 719–727 (2006). PubMed Abstract | Publisher Full Text OpenURL

  16. Santos, CA: On ground state solutions for singular and semi-linear problems including super-linear terms at infinity.

  17. Yang, Z: Existence of positive bounded entire solutions for quasilinear elliptic equations. Applied Mathematics and Computation. 156(3), 743–754 (2004). Publisher Full Text OpenURL

  18. Ye, D, Zhou, F: Invariant criteria for existence of bounded positive solutions. Discrete and Continuous Dynamical Systems. Series A. 12(3), 413–424 (2005)

  19. Zhang, Z: A remark on the existence of entire solutions of a singular semilinear elliptic problem. Journal of Mathematical Analysis and Applications. 215(2), 579–582 (1997). Publisher Full Text OpenURL

  20. Zhang, Z: A remark on the existence of positive entire solutions of a sublinear elliptic problem. Nonlinear Analysis: Theory, Methods & Applications. 67(3-4), 727–734, 719–727 (2007). PubMed Abstract | Publisher Full Text OpenURL

  21. Goncalves, JV, Santos, CAP: Positive solutions for a class of quasilinear singular equations. Electronic Journal of Differential Equations. 56, 1–15 (2004)

  22. Yin, H, Yang, Z: Some new results on the existence of bounded positive entire solutions for quasilinear elliptic equations. Applied Mathematics and Computation. 177(2), 606–613 (2006). Publisher Full Text OpenURL

  23. DiBenedetto, E: local regularity of weak solutions of degenerate elliptic equations. Nonlinear Analysis: Theory, Methods & Applications. 7(8), 827–850 (1983). PubMed Abstract | Publisher Full Text OpenURL


Proof of Lemma 2.4.

The proof of item (iv) is an immediate consequence of Lemma 2.3(i). The item (v) follows by Lemma 2.3(i) and (ii) using Lebesgue's Theorem.


By Lemma 2.2(i),


So, using (2.2), (2.5), and Lemma 2.1(i) and (ii), we get


Since, by Lemma 2.1(iv),


then the claim (i) of Lemma 2.4 follows from (A.2).

On the other hand, for all , it follows from Lemma 2.1(vi) that


where the last equality is obtained by using ()-(ii). Hence, using (A.2), the proof of Lemma 2.4(iii) is concluded.


In this case (),


That is, does not depend on . So, by L'Hopital and Lemma 2.2(iv),


This ends the proof of Lemma 2.4.

The next lemma, proved in [21], was used in the proofs of Theorems 1.1 and 1.6. To enunciate it, we will consider , for some , satisfying


and we define the continuous function by


So, we have and

Lemma A.1.

If , then


Finally, we will sketch the proof of claim (), implies (), if .

Below, will denote several positive constants and , the function


If , by estimating the integral in (A.10), we obtain


Using the assumption in the computation of the first integral above and Jensen's inequality to estimate the last one, we have


Computing the above integral, we obtain


Similar calculations show that


So, by (),


On the other hand, if , set


and note that either for all or for some . In the first case, for all . Hence


So has a finite limit as , because . In the second case, for and hence,


Integrating by parts and estimating using , we obtain


Again by (), we obtain that is a finite number. This shows the claim.